Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 25, NWS Columbia, SC

April 19, 2019Aiken County, Edgefield County, McCormick County, South Carolina; Burke County, Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2019, 5:52 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; Burke County, Columbia County, Richmond County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2019, 5:52 PM EDT (21:52 UTC)
Expired
Apr 19, 2019, 6:28 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:06 PM EDTTSTM WND DMG4 W Augusta, GATREE DOWN ON SIBLEY ROAD AT RR TRACKS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS52 KCAE 192152
SVRCAE
GAC033-073-245-SCC003-037-065-192245-
/O.NEW.KCAE.SV.W.0025.190419T2152Z-190419T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
552 PM EDT Fri Apr 19 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Columbia County in east central Georgia...
  Western Burke County in east central Georgia...
  Richmond County in east central Georgia...
  Southwestern Edgefield County in central South Carolina...
  Southwestern Aiken County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 645 PM EDT.

* At 550 PM EDT, a thunderstorm extended through western Burke 
  County into Richmond County. Some of the storms likely 
  contained winds near 60 mph. Movement was northeast near 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Augusta, Evans, Waynesboro, Martinez, Fort Gordon, Augusta,
  Hephzibah, Jackson, Glendale, Gough, South Augusta, Midtown,
  Summerville, Augusta Mall, Daniel Field, Augusta Regional Airport,
  Village Plaza Shopping Center, Augusta National Golf Club, Burke
  County Airport and McBean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3313 8228 3322 8223 3325 8225 3365 8209
      3325 8170 3288 8215
TIME...MOT...LOC 2150Z 222DEG 32KT 3322 8211 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
567 
WWUS52 KCAE 192209
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
609 PM EDT Fri Apr 19 2019

GAC033-073-245-SCC003-037-065-192245-
/O.CON.KCAE.SV.W.0025.000000T0000Z-190419T2245Z/
Columbia GA-Burke GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
609 PM EDT Fri Apr 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL COLUMBIA...NORTH CENTRAL BURKE...RICHMOND...
SOUTHWESTERN EDGEFIELD...SOUTHWESTERN AIKEN AND SOUTHEASTERN
MCCORMICK COUNTIES...

At 608 PM EDT, thunderstorms extended from the Augusta area
southward to around Waynesboro. Movement was northeast at 35
mph. Some of the storms likely contained wind gusts near 60 mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
North Augusta, Evans, Waynesboro, Martinez, Augusta, Hephzibah,
Jackson, Glendale, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, McBean, West End Augusta, New
Savannah Bluff Lock & Dam Park and Poverty Hill.

LAT...LON 3327 8206 3335 8212 3351 8215 3365 8209
      3325 8170 3302 8197
TIME...MOT...LOC 2208Z 222DEG 32KT 3334 8198 

HAIL...<.75IN
WIND...60MPH
 
$$
050 
WWUS52 KCAE 192228
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
628 PM EDT Fri Apr 19 2019

GAC033-073-245-SCC003-037-065-192236-
/O.CAN.KCAE.SV.W.0025.000000T0000Z-190419T2245Z/
Columbia GA-Burke GA-Richmond GA-Edgefield SC-Aiken SC-McCormick SC-
628 PM EDT Fri Apr 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA...NORTH
CENTRAL BURKE...RICHMOND...SOUTHWESTERN EDGEFIELD...SOUTHWESTERN
AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES IS CANCELLED...
    
The strongest storms prompting the warning have weakened somewhat 
and moved just northeast of the area. The threat of damaging wind 
has diminished. 

LAT...LON 3327 8206 3335 8212 3351 8215 3365 8209
      3325 8170 3302 8197
TIME...MOT...LOC 2219Z 222DEG 32KT 3337 8180 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:41 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 19, 4:41 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
441 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front crossing the region will continue to bring
showers and thunderstorms to the area this evening. Much cooler
air will move into the area behind the front Saturday with
temperatures moderating Sunday into the middle of next week as
high pressure resides over the region. The next chance of
showers will be Wednesday and Thursday as a weak front nears the
area.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Highly amplified pattern with an upper cutoff low moving over
Alabama this evening. A surface cold front is still over
Georgia, and will push across South Carolina this evening. The
initial severe squall line has now moved east of the area, and
the Tornado Watch has been cancelled. Instability and shear have
greatly weakened, and the line of showers and thunderstorms
currently moving into the northern Midlands has a low severe
threat, although cannot rule out some strong wind gusts. Showers
with embedded thunderstorms could remain possible through the
night as the upper low moves into the region.

A strong pressure gradient over the region is also bringing
windy conditions, and a Lake Wind Advisory remains in effect
through midnight.

Temperatures will fall through the night, with morning lows
expected to be in the upper 40s to low 50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure will build over the region this weekend bringing
cooler and drier conditions. An upper low pulling away from the area
will provide cold air aloft especially across north and
northwest SC through Saturday. Diurnal heating and lingering
moisture may be enough for an isolated shower so have mention of
slight chance pops northwest areas. Breezy conditions will
persist through early Saturday evening before the pressure
gradient begins to relax. Below normal temperatures early in the
period, moderating Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ECMWF and GFS models forecast high pressure across the region
through Wednesday with temperatures continuing to warm each day.
This will keep dry conditions in place with mostly clear skies
through mid week. By Thursday, the GFS model hints at a positive
tilted trof moving into the region...the 19/00z ECMWF run shows this
as a stronger feature. Moisture will be questionable by mid week and
current forecast keeps pops just under the slight chance threshold.
Temperatures through the long term will be in the low to mid 80s.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Widespread MVFR cigs still affecting the TAF sites as showers
and thunderstorms move in ahead of a cold front. Gusty winds
have also developed and will continue through the end of the TAF
period.

A second, much weaker band of convection is currently moving
through AGS/DNL, and could move into CAE/CUB by 22Z. Behind
this band of convecting, convergence near the front and cooling
aloft supports a continued shower chance through the evening,
but thunder is becoming less likely. Showers are also possible
again on Saturday, but not enough confidence in the forecast
coverage to include mention at this time.

May see some improvement in cigs this evening once the cold
front moves east, however convergence and low level moisture
associated with the upper level low may continue MVFR cigs
through the night. VFR conditions should return by Saturday
afternoon.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds will
continue into Saturday evening. The next chance for rain and
restrictions is Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EDT tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EDT tonight for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 19, 4:22 AM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Fri Apr 19 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EDT Fri Apr 19 2019

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will cross the area today. Severe thunderstorms
producing damaging wind gusts and isolated tornadoes are possible
ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Apr 19, 4:40 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT Fri Apr 19 2019

GAZ064-065-SCZ020-025-026-030-192130-
Richmond GA-Columbia GA-Aiken SC-Newberry SC-Saluda SC-Edgefield SC-
440 PM EDT Fri Apr 19 2019

...Showers with Strong Winds from just north of Augusta Northward to
Saluda and Newberry Areas...

At 436 PM EDT...National Weather Service doppler radar indicated
showers with strong winds and heavy downpours extending from just
north of Augusta northward through eastern Edgefield County and into
Saluda and Newberry counties. Movement was northeast near 30 mph.

  HAZARD...Gusty winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include... Newberry,
Batesburg-Leesville, Belvedere, Martinez, Edgefield, Saluda,
Johnston, Whitmire, Prosperity, Ridge Spring, Edgefield County
Airport, Saluda County Airport, Newberry College, Newberry County
Airport, Monetta, Trenton and Pomaria.

LAT...LON 3445 8171 3453 8164 3453 8162 3449 8157
      3445 8154 3449 8149 3449 8146 3450 8144
      3430 8138 3364 8169 3345 8210
TIME...MOT...LOC 2036Z 228DEG 28KT 3417 8166 3348 8198
Local storm report, Apr 19, 4:42 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     9 ESE SUMMERTON         33.54N 80.21W
04/19/2019                   CLARENDON          SC   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT FROM THE
            PUBLIC OF A HOME DESTROYED, AND SEVERAL
            OTHER STRUCTURES DAMAGED, ALONG WITH SEVERAL
            TREES SNAPPED, ON PATRIOT RD CLOSE TO LEMON
            AVE. TIME ESTIMATED.

&&

DCM
Local storm report, Apr 19, 4:52 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLOOD            4 E FORT GORDON         33.42N 82.08W
04/19/2019                   RICHMOND           GA   BROADCAST MEDIA

            *** 1 FATAL ***
            INDIRECT FATALITY. BROADCAST MEDIA REPORTED
            A FATALITY DUE TO A TRAFFIC INCIDENT
            INVOLVING HYDROPLANING ON DEANS BRIDGE ROAD
            AT SPRING GROVE DRIVE.

&&

DA
Local storm report, Apr 19, 5:04 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG 2 NW LAKE MURRAY OF RIC 34.14N 81.28W
04/19/2019                   RICHLAND           SC   COUNTY OFFICIAL

            COUNTY REPORTS TREES AND POWERLINES DOWN DUE
            TO RADAR-INDICATED GRADIENT WINDS ON
            NUMEROUS ROADWAYS INCLUDING FORREST SHEALY
            ROAD, FRESHLY MILL ROAD, KENNERLY ROAD,
            BROAD RIVER ROAD AND CLEMENT ROAD. RADAR
            INDICATED TIMES RANGED FROM 1 PM TO 2:30 PM
            EDT.

&&

DA
Special weather statement, Apr 19, 5:36 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
536 PM EDT Fri Apr 19 2019

GAZ065-077-192230-
Burke GA-Richmond GA-
536 PM EDT Fri Apr 19 2019

...Showers and Thunderstorms with Strong Winds in Parts of
Central Savannah River Area...

At 533 PM EDT...National Weather Service doppler radar indicated
showers and thunderstorms in western Burke County moving northeast
near 40 mph.  These will affect much of Richmond and Burke counties.

  HAZARD...Strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Waynesboro, Fort Gordon, Augusta, Plant Vogtle, Martinez, Hephzibah,
Sardis, Glendale, Gough, South Augusta, Midtown, Summerville, Augusta
Mall, Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, Alexander, Burke County Airport
and McBean.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 520 in Georgia between mile markers 1 and 14.

LAT...LON 3291 8229 3308 8229 3323 8223 3331 8234
      3355 8203 3349 8199 3344 8191 3341 8195
      3334 8194 3331 8184 3325 8185 3321 8177
      3313 8173 3304 8155 3291 8176 3295 8186
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2133Z 204DEG 53KT 3306 8233 3287 8223
Local storm report, Apr 19, 5:41 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     9 ESE SUMMERTON         33.54N 80.21W
04/19/2019                   CLARENDON          SC   COUNTY OFFICIAL

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 9
            ESE SUMMERTON. TREES DOWN AND STRUCTURAL
            DAMAGE TO APPROXIMATELY 41 HOMES TO INCLUDE
            2 POSSIBLY DESTROYED IN THE VICINITY OF
            PATRIOT ROAD, BEAVER DRIVE AND MALIBU DRIVE.
            TIME ESTIMATED BY RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda55 min
Apr 19, 12:37 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda23 min
Apr 19, 1:17 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg58 min
Apr 19, 1:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda61 min
Apr 19, 1:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter53 min
Apr 19, 1:54 PM EDTTornado Warning Tornado observedCAEBamberg, Calhoun, Clarendon, Orangeburg, Sumter36 min
Apr 19, 1:55 PM EDTTornado WarningCAEFairfield, Newberry25 min
Apr 19, 2:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more40 min
Apr 19, 2:26 PM EDTTornado WarningCAEClarendon, Orangeburg, Sumter34 min
Apr 19, 2:33 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster57 min
Apr 19, 2:36 PM EDTTornado WarningCAEKershaw, Lee, Sumter24 min
Apr 19, 2:48 PM EDTSevere Thunderstorm WarningCAEChesterfield, Clarendon, Kershaw, Lancaster, Lee, Sumter57 min
Apr 19, 2:55 PM EDTTornado WarningCAEClarendon, Lee, Sumter16 min
Apr 19, 2:59 PM EDTSpecial Weather StatementCAEMcCormick46 min
Apr 19, 3:46 PM EDTSpecial Weather StatementCAEEdgefield, Saluda59 min
Apr 19, 4:40 PM EDTSpecial Weather StatementCAEEdgefield, Newberry, Saluda50 min
Apr 19, 6:18 PM EDTSpecial Weather StatementCAEAiken, Edgefield27 min
Apr 19, 6:34 PM EDTSpecial Weather StatementCAENewberry, Saluda56 min
Apr 19, 7:40 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland20 min
Apr 19, 11:35 AM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Lincoln, McDuffie, Richmond55 min
Apr 19, 5:36 PM EDTSpecial Weather StatementCAEBurke, Richmond54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.